Mental health meds for someone with heart problems

Posted by imperfectchild96 @imperfectchild96, Jul 21 9:07am

I was diagnosed with ADHD almost a year ago and was prescribed Focalin, so I took it. I didn’t know until now that it can increase heart damage and even death. I just started to notice I was feeling off physically recently. I’m 24. Is a non stimulant prescribed ADHD medication an option and safe or do I need to stop taking it all together? It’s been helping me mentally but I’m just noticing now that Im starting to feel physically off. I’m worried. Am I gonna die? I’m worried.

Hi @imperfectchild96, and welcome to Mayo Clinic Connect. I am glad you found us and decided to join in conversation. I can understand your recent concerns with your medication and the warning labels that come with any and all medications. Our members are here to lend support and share their own experiences, but not to offer medical advise or a diagnosis.

I can tell you from personal experience with similar medication, that unless you have underlying heart issues or defects, severe heart problems and sudden death are rare in healthy young individuals. That being said, if you are feeling physically "off" lately, you should at least make a call to your general physician to schedule a check up and make sure everything is OK. If you suspect an elevated heart rate, drug stores often have the "do it yourself" blood pressure cuff by the pharmacy. It might be helpful to take your own blood pressure to let the physician know when you call.

I also added your discussion to the Mental Health Group and the Heart Rhythm Group to see if anyone has a similar story related to this medication.

Can you share with me what has got you feeling off physically? What symptoms are you currently experiencing?

REPLY

@imperfectchild96… While we can't give you medical advice here, may I suggest you keep a simple log of times when you feel "physically off". Always call your doctor and discuss how medications affect you. Maybe you can have a different medication. Take care, call your doctor, or if your doctor has a patient portal, email him. It's important to let him know.

REPLY
@amandaburnett

Hi @imperfectchild96, and welcome to Mayo Clinic Connect. I am glad you found us and decided to join in conversation. I can understand your recent concerns with your medication and the warning labels that come with any and all medications. Our members are here to lend support and share their own experiences, but not to offer medical advise or a diagnosis.

I can tell you from personal experience with similar medication, that unless you have underlying heart issues or defects, severe heart problems and sudden death are rare in healthy young individuals. That being said, if you are feeling physically "off" lately, you should at least make a call to your general physician to schedule a check up and make sure everything is OK. If you suspect an elevated heart rate, drug stores often have the "do it yourself" blood pressure cuff by the pharmacy. It might be helpful to take your own blood pressure to let the physician know when you call.

I also added your discussion to the Mental Health Group and the Heart Rhythm Group to see if anyone has a similar story related to this medication.

Can you share with me what has got you feeling off physically? What symptoms are you currently experiencing?

Jump to this post

I’m sweating Profusely and just recently feel pressure and numbness in my hands and it hurt to open my jaw to yawn and my chest hurts off and on

REPLY
@imperfectchild96

I’m sweating Profusely and just recently feel pressure and numbness in my hands and it hurt to open my jaw to yawn and my chest hurts off and on

Jump to this post

@imperfectchild96.. Please call your doctor and tell him what you are feeling. He's the best person to give you advice on what to do. Do you live alone? Can anyone take you to the doctor if he wants to see you?

Liked by lioness, marjou

REPLY
@imperfectchild96

I’m sweating Profusely and just recently feel pressure and numbness in my hands and it hurt to open my jaw to yawn and my chest hurts off and on

Jump to this post

@imperfectchild96 I would definitely contact your doctor. You can't be sure that the symptoms you are experiencing are caused from the medication but, Focalin does release dopamine and increases your serotonin levels. They may need to adjust (taper) the amount you are taking if it is having an adverse effect on you now.

Do you have a primary physician that is following you and monitoring your medication? Have you recently started taking any other medications or changed a daily regiment?

REPLY

I agree. Please seek medical advice now.

Liked by lioness

REPLY
@mayofeb2020

@imperfectchild96.. Please call your doctor and tell him what you are feeling. He's the best person to give you advice on what to do. Do you live alone? Can anyone take you to the doctor if he wants to see you?

Jump to this post

I live with my family but I don’t want to worry them

REPLY

@imperfectchild96 Believe me your family would want you to seek medical help. so take our advice and see your Dr!

Liked by estrada53, marjou

REPLY

I agree with others to seek medical advice/attention by calling your doctor now. I was on a medication that worked for short period of time but then built up in my body which caused adverse side effects and needed to be tapered off. You know your body and heed your warning signs. Please take great care.

REPLY
@imperfectchild96

I live with my family but I don’t want to worry them

Jump to this post

Family is there to be of help and they would want to know.

Liked by lioness

REPLY
@lioness

@imperfectchild96 Believe me your family would want you to seek medical help. so take our advice and see your Dr!

Jump to this post

Focalin can have some fairly nasty side effects, and with the symptoms you've been noticing, your doctor needs to know about them as soon as possible. Your prescribing doctors name and phone number is on your medication bottle. I would advise calling and ask to speak to his triage nurse….tell her/him you are having possible bad side effects to the medication. They will speak with the doctor ASAP and get back to you with his recommendation. And please let your family know what's going on! It's thoughtful that you don't want to worry them, but trust me, THEY would want to know so they can help you. Let us know how you're doing, OK? I'm sure either a change in dosage or a different medication will be the solution, but please let SOMEONE know you're having problems!

REPLY

Is it safe to stop taking the medication if you have a heart defect or safer for o keep taking it until told you stop taking it?

REPLY
@imperfectchild96

Is it safe to stop taking the medication if you have a heart defect or safer for o keep taking it until told you stop taking it?

Jump to this post

@imperfectchild96. Please do not stop taking any medication without talking to your doctor first. Have you talk to your doctor yet? If not, please do so as soon as possible.

REPLY

I was going to yesterday but I was at work and didn’t get a chance

REPLY
@imperfectchild96

Is it safe to stop taking the medication if you have a heart defect or safer for o keep taking it until told you stop taking it?

Jump to this post

@imperfectchild96 Please consult your doctor first and as soon as possible.

Liked by lioness

REPLY
Please login or register to post a reply.